MAUDE Adverse Event Report: COVIDIEN SHARPSAFETY; CONTAINER, SHARPS

COVIDIEN SHARPSAFETY; CONTAINER, SHARPS
Model Number 8507SA
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 03/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The incident sample has been requested but to date has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer states that a needle went through the plastic (sharps container) and injured the physician.The needle stick occurred on the physician's left hand.
 
Additional Manufacturer Narrative
Submission date: 08/09/2018.A review of the device history records (dhr) for reported lot number 17k15663 indicates product and specification requirements were met with no non-conforming product identified relating to this customer report.A lot cannot be released unless it passes all quality and conformance requirements.In-process procedures are also in place to prevent nonconforming product in the manufacturing process.This ensures components and finished products meet all quality inspection standards.These controls include, but are not limited to: material verification/certification processes, dimensional specifications, statistical samplings, periodic audits, process inspections, machine maintenance/operation and personnel training and certification.The actual device was not returned for evaluation.Without the device or a representative sample being provided, a more comprehensive investigation could not be performed.The reported issue could not be replicated.However, one (1) digital image (photograph) was provided from the customer.Upon review of the photograph, the following observation was noted: the needle was protruding through container in the middle part of the container¿s short side.The fill level of the container could not be determined.Potential root causes for the event may include: improper handling/carrying of a filled sharps container below recommended fill line by user.The instructions for use (ifu) carrying/lifting instructions indicate the user should never hold or carry used container below recommended fill line and to utilize additional caution with containers that do not have handles.It also warns the user not to hold or carry container close to the body.Labeling cautions that forcing could result in puncture and that excessive force used to drop sharps in the container may result in container puncture.Based on the information provided, this appears to be an isolated event.The reported customer complaint is confirmed.A root cause could not be determined.The most likely probable cause is the carrying/lifting instructions were not followed by user.No corrective or preventive action is planned at this time.This complaint will be used for trending purposes.If information is provided in the future, a supplemental report will be issued.

Brand Name
SHARPSAFETY
Common Device Name
CONTAINER, SHARPS
Manufacturer (Section D)
COVIDIEN
815 tek dr
crystal lake IL 60014 8172
MDR Report Key7390248
Report Number1424643-2018-00004
Device Sequence Number1677938
Product Code MMK
UDI-Device Identifier20884521023281
UDI-Public20884521023281
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8507SA
Device Catalogue Number8507SA
Device Lot Number17K15663
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/14/2018
Supplement Date Received by Manufacturer03/14/2018
Initial Report FDA Received Date04/02/2018
Supplement Report FDA Received Date08/09/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;